Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 100, NWS Lake Charles, LA

November 7, 2016Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Nov 7, 2016, 3:11 AM CST for Jefferson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2016, 3:11 AM CST (09:11 UTC)
Expired
Nov 7, 2016, 7:15 AM CST
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Houston radar (KHGX), 85 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS54 KLCH 070911
FFWLCH
TXC245-071315-
/O.NEW.KLCH.FF.W.0100.161107T0911Z-161107T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 AM CST MON NOV 7 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 715 AM CST

* AT 311 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. 4 TO 8 INCHES OF RAIN HAVE FALLEN.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HAMSHIRE AND WINNIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 2998 9433 2979 9408 2967 9411 2958 9435
      2989 9436 2989 9444 2993 9444

$$

TINGLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 9:35 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 6, 9:35 PM CST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
935 PM CST Sun Nov 6 2016

.DISCUSSION...
Updated evening POP grids based on radar trends past few hours as
local/regional 88Ds show a large blob of rain with a few embedded
lightning strikes over mainly coastal sern TX...and additional
activity upstream over metro Houston and points nnewd. Updated
overnight POPs based on current ewd trajectory of this activity as
well as a quick review of short-range high-res guidance. Long
story short...POPs trend from slim primarily nrn Atchafalaya
Basin to likely coastal sern TX. Elsewhere inherited grids/zones
looked fine as is.

Update out shortly.
25

&&

.PREV DISCUSSION... /issued 508 PM CST Sun Nov 6 2016/

DISCUSSION...
00z taf issuance.

AVIATION...
Scattered showers beginning to come in off the Gulf over SE TX/SW
LA. Mainly sct lower layer ~3500-5000 ft for BPT/LCH with BKN/OVC
layer ~10000 ft. Not expected MVFR ceilings to be predominate, but
could be intermittent with the passing SHRA, not enough for tempo
group at this time. SHRA chances expected to increase as
moisture/lift begins to overspread most of SE TX/S LA overnight
into Monday.

DML

PREV DISCUSSION... /issued 310 PM CST Sun Nov 6 2016/

DISCUSSION...

Short Term...Tonight through Monday night...
POPs will be the main forecast issue. Shortwave energy from trough
over lower Rockies continues to rotate through the Southern
Plains this afternoon. Precipitation had decreased during the late
morning and early afternoon. However models...including the
HRR...support increasing shower and thunderstorm activity this
evening. Will continue with highest rain chances over SE Texas
tonight. POPs will increase across the entire region on Monday as
precipitable water and low level thte is progged to increase ahead
of upper trough. Will have good chance to likely POPs over the
area Monday night as models continue to have energy with increased
low level moisture. Temperatures...especially minimums...will
continue above normal.

Long Term...Tuesday through Sunday
Upper trough will slowly shift east of the area through
Wednesday. Will maintain fairly high rain chances especially over
eastern areas on Tuesday. Despite the trough passage...both ECMWF
and GFS develop a cutoff low over far west Texas. While overall
trend should be drier...believe there may be sufficient upper
energy and moisture to have some shower activity mainly along and
south of I10 corridor. Will have low POPs over through most of the
rest of the week. Temperatures will be slightly lower than the
past several days but should remain above normal.

Marine...
Easterly flow will continue through at least Monday as a large high
pressure system remains over the eastern U.S.  A coastal low/trough
is forecasted to develop on Tuesday and move east.  This should
bring increasing NE winds especially for the offshore waters
Wednesday and Thursday. Winds are forecasted to diminish late in the
week as high pressure settles over the Southern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  59  76  61  71 /  30  40  50  60
LCH  64  76  64  74 /  40  50  50  60
LFT  63  77  65  73 /  30  50  60  60
BPT  66  76  63  76 /  60  60  40  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Nov 6, 4:34 AM CST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
434 AM CST SUN NOV 6 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
071045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
434 AM CST SUN NOV 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM CAN BE
EXPECTED MAINLY WEST OF A TOLEDO BEND TO CAMERON LINE TODAY. NO
SEVERE WEATHER IS EXPECTED BUT ANY STORMS THAT DEVELOP COULD
PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD EAST THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED MONDAY INTO TUESDAY. STORMS WILL BE CAPABLE OF PRODUCING
OCCASIONAL CLOUD TO GROUND LIGHTNING WITH BRIEF MODERATE TO HEAVY
RAINFALL. RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH
THE HIGHEST TOTALS NEAR THE COAST.

A DAILY CHANCE FOR RAIN WILL CONTINUE THROUGH AT LEAST THURSDAY
BEFORE DIMINISHING LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-071045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
434 AM CST SUN NOV 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL INCREASE FROM WEST TO EAST THROUGH TONIGHT.
A FEW ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE, CAPABLE OF
PRODUCING OCCASIONAL CLOUD TO WATER LIGHTNING AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE
MONDAY INTO TUESDAY AS A BROAD INVERTED TROUGH CROSSES THE
NORTHERN GULF OF MEXICO. NO SEVERE STORMS ARE EXPECTED ALTHOUGH
STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL CLOUD TO WATER
LIGHTNING AND BRIEF HEAVY RAINFALL.

ELEVATED WINDS AND SEAS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY
AS NORTHERLY WINDS DEVELOP IN THE WAKE OF THE TROUGH. THIS COULD
RESULT IN EXERCISE CAUTION CONDITIONS OVER THE COASTAL WATERS
BEYOND 20 NM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 11:13 PM CSTAreal Flood AdvisoryLCHJefferson3 hr
Nov 7, 2:28 AM CSTAreal Flood AdvisoryLCHJefferson5 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.